Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

June 10, 2021Barbour County, West Virginia

NWS Charleston, WV issued this special weather statement at Jun 10, 2021, 6:27 PM EDT for Barbour County, West Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2021, 6:27 PM EDT (22:27 UTC)
Expired
Jun 10, 2021, 7:15 PM EDT
In force
48 min
Issued by
NWS Charleston, WV

County Barbour County, WV

The radar

The Pittsburgh radar (KPBZ), 148 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
830 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

475 
WWUS81 KRLX 102227
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
627 PM EDT Thu Jun 10 2021

WVZ032-040-102315-
Barbour-Taylor-
627 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TAYLOR AND
NORTHEASTERN BARBOUR COUNTIES...

At 627 PM EDT, a strong thunderstorm was located over Philippi,
moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Grafton, Philippi, Moatsville and Nestorville. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3922 7982 3921 7981 3908 8005 3912 8012
      3933 8001 3929 7986 3927 7985 3925 7985
      3924 7984 3924 7982
TIME...MOT...LOC 2227Z 211DEG 12KT 3917 8001 

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 10, 2:59 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 10, 2:59 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
259 PM EDT Thu Jun 10 2021

.SYNOPSIS...
Tropical airmass remains in place through Friday. Mainly
scattered thunderstorms are expected this afternoon with better
coverage expected Friday with a back door cold front.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 242 PM Thursday...

Latest radar imagery shows scattered to numerous areas of convection
has developed across the region. The activity that has developed so
far has generally be low topped and in many instances has contained
little to no lightning, which makes sense since instability values
are on the low side as SPC mesoanalysis data indicates MLCAPEs are
about 500 to 1000 J/kg. However, as has been the case for much of
this week, the moisture parameters are still very high in this
extremely moist airmass which consists of anomalously high with
PWATs ranging from 1.7 to 2 inches, deep warm cloud depths of around
12 kft, and low/mid mean RH values of mainly 85% or higher. In
addition, with 850mb-300mb mean wind values of 10 kts or less, slow
storm motions will increase residence times over areas that
experience localized torrential downpours and thus, isolated to
scattered instances of flash flooding will remain the main concern
through tonight. So, have included a good portion of our CWA in a
Flash Flood Watch through Friday evening. While convection from
today should mostly ease by tonight with the loss of heating,
decided to just maintain the Flash Flood Watch through tomorrow
evening because widespread convection is expected to develop again
on Friday within an environment of nearly identical moisture
parameters. Otherwise, expecting patchy valley fog to be possible
tonight across parts of the area, especially in areas that receive
heavy rain today.

As mentioned previously, the tropical-like atmospheric
conditions that have been in place for much of this past week
will still remain in place on Friday. In addition, a weak
surface front is expected to slowly push southward through the
area and this feature combined with a broad mid/upper level
trough is expected to result in scattered to numerous showers
and storms Friday afternoon and evening. Once again, greatest
concern will continue to be localized torrential downpours that
could result in isolated instances of flash flooding, so the
aforementioned Flash Flood Watch is not expected to end until
Friday at 8 PM EDT at this time and will have subsequent shifts
evaluate this for any possible expansions if necessary.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 255 PM Thursday...

The period begins with a lingering upper level disturbance slowly
sliding away from the region. This feature will still provide the
area with the opportunity for scattered showers/isolated storms
Friday night, with coverage generally diminishing as the night
progresses from north to south. Saturday in general will be a much
more tranquil day, with a chance for diurnal showers and isolated
storms, mainly along the southern portion of the area and in the
mountains. A weak cold front will then move through Sunday morning
into the afternoon, providing the opportunity for scattered showers
and isolated storms across the area. Rainfall associated with this
should be on the light side.

Temperatures for the weekend will be on the warm side, with highs
both days in the 80s for the lowlands, with Saturday being the
warmer of the two days. The higher terrain will see high
temperatures in the 60s/70s for the weekend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 255 PM Thursday...

To start the new work week we see the pattern amplify, with a rather
potent trough developing across the eastern US. Guidance has come
into pretty good agreement in terms of this working into the area,
which should provide for cooler weather across the area by Tuesday.
For now, did not defer from the blend, but there is the possibility
temperatures will need to be lowered from current guidance for the
Tuesday-Thursday period. Overall the period should be mainly dry,
but will feature the chance for showers at times as mid-level energy
moves over the area courtesy of the upper trough.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
As of 143 PM Thursday...

Scattered to numerous showers and thunderstorms have developed
across the area this afternoon and if any of this activity directly
impacts any terminals, this could result in brief MVFR/IFR
restrictions. Other than direct impacts from convection, conditions
should be mainly VFR through this evening across the region but
ceilings may occasionally lower to MVFR at times.

Most of the convection across the area should taper off tonight, but
a few showers and storms could linger into the overnight hours given
the moist air mass in place. Otherwise, the greater concern for
tonight is the potential for valley fog and/or areas of low stratus.
Fog will be most likely in areas that receive today, but it will
generally be possible in any location given the rainfall over recent
days. Thus, an extended period of IFR/LIFR conditions could occur
overnight if any fog manages to develop in the vicinity of any
terminals. Otherwise, flight conditions will only slowly improve on
Friday as most areas begin the day with low stratus and this is
expected to only slowly lift into the afternoon hours. So, MVFR
ceilings may linger into the afternoon at least across parts of the
area as the moist air mass remains in place. In addition, another
round of widely scattered convection is expected to develop on
Friday afternoon, with additional flight restrictions expected in
any direct impacts.

Winds remain light except gusty and erratic near thunderstorms.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Heavy downpours could bring IFR
restrictions with scattered to numerous thunderstorms through
this evening. Timing, duration, and coverage of valley fog
overnight could vary from TAFs.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  M    H    H    H    H    H    H    H    H    M    H    H
HTS CONSISTENCY  H    M    M    H    H    H    H    H    H    H    M    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    M

AFTER 18Z FRIDAY...
Chances for scattered thunderstorms remain in the forecast
through Saturday with possible IFR reductions. Patchy fog also
possible each morning through Saturday, especially where rain
falls the preceding day.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Friday evening for WVZ005>009-
     013>019-024>030-033-034-039-515>526.
OH...Flash Flood Watch through Friday evening for OHZ083-085>087.
KY...Flash Flood Watch through Friday evening for KYZ101>103-105.
VA...None.

&&

SYNOPSIS...RG/04
NEAR TERM...RG
SHORT TERM...04
LONG TERM...04
AVIATION...RG
Hazardous weather outlook, Jun 10, 11:07 AM EDT, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1107 AM EDT Thu Jun 10 2021

KYZ101>103-105-OHZ083-085>087-WVZ005>009-013>019-024>030-033-034-039-
515>526-111515-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Meigs-Gallia-Lawrence OH-
Wayne-Cabell-Mason-Jackson WV-Wood-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-
Wyoming-Upshur-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1107 AM EDT Thu Jun 10 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Scattered to numerous thunderstorms are expected this afternoon and
this evening. Some of these storms will be capable of producing
locally very heavy rainfall and will be slow moving. As a result,
isolated instances of flash flooding are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Shower and thunderstorm coverage is expected to increase Friday with
the approach of a cold front. Flash flooding will be possible,
especially for locations that received heavy rain in the preceding
days.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-VAZ003-004-WVZ010-011-020-031-032-040-111515-
Perry-Morgan-Athens-Washington-Vinton-Dickenson-Buchanan-Pleasants-
Tyler-Doddridge-Harrison-Taylor-Barbour-
1107 AM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of southeast Ohio,
southwest Virginia, and portions of central West Virginia and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Scattered to numerous thunderstorms are expected this afternoon and
this evening. Some of these storms will be capable of producing
locally very heavy rainfall and will be slow moving. Isolated
instances of flash flooding are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Shower and thunderstorm coverage is expected to increase Friday with
the approach of a cold front. Flash flooding will be possible,
especially for locations that received heavy rain in the preceding
days.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Local storm report, Jun 10, 1:58 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
158 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLOOD            5 NNE RIPLEY            38.88N 81.69W
06/10/2021                   JACKSON            WV   CO-OP OBSERVER

            SANDYVILLE CO-OP OBSERVER STATED WATER
            LEVELS OF LEFT FORK SANDY CREEK ARE THE
            HIGHEST THEY HAVE BEEN IN APPROX TWO YEARS.
            ALSO STATED PARKERSBURG ROAD FLOODED IN
            AREAS CLOSER TO RIPLEY.

&&

HART
Special weather statement, Jun 10, 3:18 PM EDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Charleston WV
318 PM EDT Thu Jun 10 2021

WVZ525-526-102000-
Northwest Randolph-Southeast Randolph-
318 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH COUNTY...

At 317 PM EDT, a strong thunderstorm was located over Dailey, or 11
miles south of Elkins, moving east at 20 mph.

Locations impacted include...
Dailey, Beverly and Glady.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3871 7961 3871 7973 3872 7975 3874 7976
      3874 7978 3871 7980 3871 7995 3880 7998
      3891 7969
TIME...MOT...LOC 1917Z 253DEG 18KT 3876 7990

11
Special weather statement, Jun 10, 5:27 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Charleston WV
527 PM EDT Thu Jun 10 2021

WVZ517-102200-
Northwest Fayette-
527 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FAYETTE COUNTY...

At 527 PM EDT, a strong thunderstorm was located near Oak Hill, or
near Fayetteville, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Fayetteville, Oak Hill, Mount Hope, Ansted, Hawks Nest State Park,
Powellton and Thurmond.

This includes Route 19 between mile markers 7 and 21.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3809 8131 3815 8121 3815 8109 3807 8105
      3802 8110 3796 8104 3794 8106 3791 8117
TIME...MOT...LOC 2127Z 256DEG 15KT 3803 8118

11
Local storm report, Jun 10, 5:38 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
538 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      9 NE SANDYVILLE         38.98N  81.57W
06/10/2021                   JACKSON            WV   CO-OP OBSERVER

            LITTLE SANDY CREEK OUT OF ITS BANKS.

&&

EVENT NUMBER RLX2100683

SL
Special weather statement, Jun 10, 6:24 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
624 PM EDT Thu Jun 10 2021

WVZ013-026-102315-
Boone-Lincoln-
624 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LINCOLN AND
NORTHWESTERN BOONE COUNTIES...

At 624 PM EDT, a strong thunderstorm was located over Spurlockville,
or 11 miles west of Madison. The storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Madison, Danville, Foster, Turtle Creek and Mud.

This includes Route 119 between mile markers 47 and 57.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3809 8203 3815 8198 3814 8173 3799 8184
TIME...MOT...LOC 2224Z 305DEG 3KT 3812 8200

11
Special weather statement, Jun 10, 6:27 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
627 PM EDT Thu Jun 10 2021

WVZ032-040-102315-
Barbour-Taylor-
627 PM EDT Thu Jun 10 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN TAYLOR AND
NORTHEASTERN BARBOUR COUNTIES...

At 627 PM EDT, a strong thunderstorm was located over Philippi,
moving northeast at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Grafton, Philippi, Moatsville and Nestorville.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.

LAT...LON 3922 7982 3921 7981 3908 8005 3912 8012
      3933 8001 3929 7986 3927 7985 3925 7985
      3924 7984 3924 7982
TIME...MOT...LOC 2227Z 211DEG 12KT 3917 8001

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:24 PM EDTSpecial Weather StatementRLXMason51 min
Jun 10, 2:43 AM EDTFlash Flood WarningRLXCabell, Lincoln3 hr
Jun 10, 3:01 AM EDTFlash Flood WarningRLXJackson, Mason, Putnam4 hr
Jun 10, 3:27 AM EDTSpecial Weather StatementRLXBoone33 min
Jun 10, 7:24 AM EDTAreal Flood WarningRLXJackson5 hr
Jun 10, 9:59 AM EDTFlash Flood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more36 hr
Jun 10, 1:24 PM EDTFlash Flood WarningRLXWirt96 min
Jun 10, 1:29 PM EDTFlash Flood WarningRLXJackson, Mason91 min
Jun 10, 1:39 PM EDTSpecial Weather StatementRLXMingo36 min
Jun 10, 3:18 PM EDTSpecial Weather StatementRLXRandolph42 min
Jun 10, 3:31 PM EDTFlash Flood WarningRLXJackson, Roane2 hr
Jun 10, 4:28 PM EDTFlash Flood WarningRLXJackson, Roane, Wirt, Wood6 hr
Jun 10, 4:38 PM EDTFlash Flood WarningRLXFayette3 hr
Jun 10, 5:17 PM EDTFlash Flood WarningRLXWebster4 hr
Jun 10, 5:27 PM EDTSpecial Weather StatementRLXFayette33 min
Jun 10, 5:33 PM EDTFlash Flood WarningRLXUpshur4 hr
Jun 10, 6:24 PM EDTSpecial Weather StatementRLXBoone51 min
Jun 10, 6:46 PM EDTFlash Flood WarningRLXNicholas, Webster3 hr
Jun 10, 6:58 PM EDTFlash Flood WarningRLXClay, Nicholas3 hr
Jun 10, 7:31 PM EDTFlash Flood WarningRLXLincoln, Putnam3 hr
Jun 9, 9:39 PM EDTSpecial Weather StatementRLXMeigs51 min
Jun 10, 4:47 PM EDTFlash Flood WarningRLXLawrence3 hr
Jun 10, 4:54 PM EDTFlash Flood WarningRLXCarter, Greenup3 hr
Jun 10, 6:13 PM EDTFlash Flood WarningRLXCarter4 hr

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.